by Mary Wright RN, MEd, North End Waterfront Health

On October 26, 2015, the Centers for Disease Control and Prevention (CDC) and the Drug Enforcement Agency (DEA) issued an advisory to the treatment community about ongoing increases in fentanyl-related unintentional overdose across the U.S. Fentanyl is a form of opioid, and when used in combination with heroin, can cause severe injury and even death. National data indicates that fentanyl-related overdose is a particularly significant concern in Massachusetts, ranking the Commonwealth second in the nation in number of fentanyl seizures.

The abuse of illicit and prescription drugs continues to be a major issue in Boston, with rates of overdose associated with opioids on the rise in recent years: from 2010 to 2013, there was a 77.7% increase in unintentional opioid overdoses seen at area hospitals. As of 10/21/15, Boston EMS reported administration of Narcan 966 times since the beginning of the year compared to 558 times between the same time period in 2014.

The Boston Public Health Commission (BPHC) encourages emergency departments and emergency response services, health care providers, substance abuse treatment services providers, public safety first responders, and the public to exercise increased vigilance in promptly identifying suspected overdose patients and taking appropriate action. Signs and symptoms of fentanyl overdose are consistent with opioid overdose and include: unconsciousness or unresponsiveness; respiratory depression or arrest; cyanosis; vomiting; and pinpoint pupils.

The Good Samaritan Law provides protection to people who call 911 to report drug overdoses. This law is intended to encourage people to report drug overdoses as soon as possible, even if drugs are present at the scene.

The BPHC’s Overdose Prevention and Narcan distribution program trains opioid users and their families, providers and first responders on how to prevent, recognize, and intervene during an opioid overdose using nasal Narcan. Providers and residents interested in overdose prevention training can contact the BPHC Overdose Prevention Program at 617-534-9385.

Print Friendly, PDF & Email